Fibrate/Statin Initiation in Warfarin Users and Gastrointestinal Bleeding Risk

Hedi Schelleman, Warren B. Bilker, Colleen M. Brensinger, Fei Wan, Yu Xiao Yang, Sean Hennessy

Research output: Contribution to journalArticle

54 Scopus citations

Abstract

Purpose: To evaluate whether initiation of a fibrate or statin increases the risk of hospitalization for gastrointestinal bleeding in warfarin users. Methods: We used Medicaid claims data (1999-2003) to perform an observational case-control study nested within person-time exposed to warfarin in those ≥18 years (n = 353,489). Gastrointestinal bleeding cases were matched to 50 controls based on index date and state. Results: Chronic warfarin users had an increased odds ratio of gastrointestinal bleeding upon initiation of gemfibrozil (1.88; 95% confidence interval [CI], 1.00-3.54] for the first prescription; 1.75; 95% CI, 0.77-3.95 for the second prescription); simvastatin (1.46; 95% CI, 1.03-2.07 for the first prescription; 1.60; 95% CI, 1.07-2.39 for the second prescription); or atorvastatin (1.39; 95% CI, 1.07-1.81 for the first prescription; 1.05; 95% CI, 0.73-1.52 for the second prescription). In contrast, no increased risk was found with pravastatin initiation (0.75; 95% CI, 0.39-1.46 for the first prescription; 0.90; 95% CI, 0.43-1.91 for the second prescription). Conclusions: Initiation of a fibrate or statin that inhibits CYP3A4 enzymes, including atorvastatin, was associated with an increased risk of hospitalization for gastrointestinal bleeding. Initiation of pravastatin, which is mainly excreted unchanged, was not associated with an increased risk.

Original languageEnglish
Pages (from-to)151-157
Number of pages7
JournalAmerican Journal of Medicine
Volume123
Issue number2
DOIs
StatePublished - Feb 1 2010
Externally publishedYes

Keywords

  • Drug-drug interactions
  • Pharmacoepidemiology

Fingerprint Dive into the research topics of 'Fibrate/Statin Initiation in Warfarin Users and Gastrointestinal Bleeding Risk'. Together they form a unique fingerprint.

  • Cite this

    Schelleman, H., Bilker, W. B., Brensinger, C. M., Wan, F., Yang, Y. X., & Hennessy, S. (2010). Fibrate/Statin Initiation in Warfarin Users and Gastrointestinal Bleeding Risk. American Journal of Medicine, 123(2), 151-157. https://doi.org/10.1016/j.amjmed.2009.07.020